Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Pueblo, CO

June 5, 2008Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2008, 8:11 AM MDT for Crowley County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 8:11 AM MDT (14:11 UTC)
Expired
Jun 5, 2008, 8:45 AM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:33 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 051411
SVRPUB
COC025-051445-
/O.NEW.KPUB.SV.W.0038.080605T1411Z-080605T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
811 AM MDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...

* UNTIL 845 AM MDT...

* AT 805 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED OVER CENTRAL CROWLEY COUNTY...OR ABOUT 33 MILES NORTHWEST
  OF LA JUNTA...AND WAS MOVING TOWARD THE NORTHEAST AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF NORTH
  CENTRAL CROWLEY COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR SOUTHEAST COLORADO.

LAT...LON 3851 10400 3850 10372 3830 10376 3838 10403
TIME...MOT...LOC 1411Z 228DEG 17KT 3841 10385

$$
2 follow-up statements
000 
WWUS55 KPUB 051436
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
836 AM MDT THU JUN 5 2008

COC025-051445-
/O.CON.KPUB.SV.W.0038.000000T0000Z-080605T1445Z/
CROWLEY CO-
833 AM MDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM MDT
FOR NORTHWESTERN CROWLEY COUNTY...

AT 826 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED OVER NORTH CENTRAL CROWLEY COUNTY...10 MILES NORTH OF 
ORDWAY...OR 35 MILES NORTH OF LA JUNTA...AND WAS MOVING TOWARD THE 
NORTHEAST AT 20 MPH. THE STORM WILL CROSS HIGHWAY 71 BY 845 AM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR SOUTHEAST COLORADO.

LAT...LON 3851 10400 3850 10372 3830 10376 3838 10403
TIME...MOT...LOC 1433Z 228DEG 17KT 3848 10375

$$
000 
WWUS55 KPUB 051446
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
846 AM MDT THU JUN 5 2008

COC025-051454-
/O.EXP.KPUB.SV.W.0038.000000T0000Z-080605T1445Z/
CROWLEY CO-
844 AM MDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CROWLEY COUNTY
EXPIRES AT 845 AM MDT...

A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS NORTHERN CROWLEY 
COUNTY PRODUCING HEAVY RAIN AND SMALL HAIL ALONG WITH DANGEROUS 
LIGHTNING. AT 845 AM THE STORM WAS 10 MILES NORTH OF ORDWAY MOVING 
EAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR SOUTHEAST COLORADO.

LAT...LON 3851 10400 3850 10372 3830 10376 3838 10403
TIME...MOT...LOC 1444Z 228DEG 17KT 3851 10370

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:54 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 5:54 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
554 AM MDT THU JUN 5 2008

.SHORT TERM...

(TODAY AND TONIGHT)

...SEVERE WEATHER THREAT THIS MORNING...
...SOME MUCH NEEDED RAINS POSSIBLE FOR PLAINS AND EASTERN
MOUNTAINS...

CURRENTLY...UPPER LOW SPINNING NEAR THE FOUR CORNERS MOVING TO THE
EAST. SOME LIGHTNING STRIKES WERE NEAR THE CENTER OF THE UPPER
LOW. SOME ELEVATED SEVERE STORMS DEVELOPED OVER KIOWA...OTERO...AND
CROWLEY COUNTIES WITHIN THE PAST HOUR. EASTERN FLOW HAS DEEPENED
WITH KVTP HAVING EAST WINDS.

TODAY...HAVE TO KEEP THIS SHORT BECAUSE OF SEVERE WEATHER. UPPER LOW
LOOKS TO MAKE A EAST TO EAST NORTHEAST TRACK DURING THE DAY. THE
MODELS SHOW THE BEST 500MB COOLING PASSING NEAR THE COLORADO AND
NEW MEXICO BORDER. LOW LEVEL MOISTURE HAS MADE IT TO THE NEW
MEXICO BORDER. WITH THE UPPER LOW MOVING EAST...EXPECT A
CONTINUATION OF COOLING ALOFT DURING THE MORNING. WITH MOISTURE
POOLING ALONG THE EASTERN SLOPES OF THE WEST MOUNTAINS AND AROUND
WALSENBURG AREA...WOULD NOT BE SURPRISED TO SEE SOME SEVERE
CONVECTION IN THESE LOCATIONS AS THE UPPER LOW APPROACHES. BY THE
AFTERNOON...WIND SHEAR WILL DECREASE AS UPPER LEVEL CIRCULATION
APPROACHES. WITH LOW LEVEL MOISTURE REMAINING ON THE
PLAINS...SUSPECT THAT SOME REGIONS WILL HAVE SOME MUCH NEEDED
RAINS. IN THE MOUNTAINS...SNOW IS LIKELY ABOVE 10000 FEET IN THE
CENTRAL MOUNTAINS.

MOST CONVECTION SHOULD END BY MID EVENING AS UPPER LOW MOVES EAST
WITH SCATTERED SHOWERS LINGERING OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

WILL KEEP THIS BRIEF DUE TO ONGOING SEVERE CONVECTION IN CWFA.
PRIMARY METEOROLOGICAL CONCERNS FOR THE LONG TERM WILL THE
INCREASING POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS...ESPECIALLY FROM THIS WEEKEND INTO EARLY NEXT WEEK AS
WELL AS VERY WARM TO HOT MAXIMUM TEMPERATURES AT TIMES.

LATEST LONGER TERM MODELS INDICATE THAT DRY ZONAL TO SOUTHWEST
FLOW ALOFT SHOULD BE NOTED DURING THE PERIOD WITH THE DEEPEST
ATMOSPHERIC MOISTURE GENERALLY REMAINING JUST TO THE EAST OF
THE CWFA.

NEXT NORTHERLY SURGE EXPECTED SATURDAY NIGHT WITH ANOTHER
NORTHERLY SURGE ANTICIPATED MONDAY NIGHT. THESE SURGES SHOULD
TEMPORARILY INCREASE AVAILABLE ATMOSPHERIC MOISTURE LEVELS AND
HELP TO HOLD BACK TEMPERATURES A BIT.

SPEAKING OF TEMPERATURES...AT TO ABOVE CLIMATOLOGICAL AVERAGE
TEMPERATURES ANTICIPATED DURING THE LONG TERM WITH THE WARMEST
TEMPERATURES EXPECTED THIS WEEKEND.

FINALLY...AS GRADIENT WINDS INCREASE THIS WEEKEND INTO EARLY
NEXT WEEK...WIDESPREAD CRITICAL FIRE WEATHER CONCERNS WILL BE
INCREASING. WFO PUEBLO WILL CONTINUE TO MONITOR.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE ARE EXPECTED TODAY. MVFR TO VFR CEILINGS WITH BE NOTED AT
TIMES AT KCOS...KPUB...AND KALS TODAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 5, 7:16 AM MDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
716 AM MDT THU JUN 5 2008

COZ058>089-093>099-061315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
716 AM MDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE ANTICIPATED OVER THE PLAINS...WITH
MAIN THREAT FROM THESE STORMS BEING HAIL UP TO 1 INCH IN DIAMETER.
OVER THE EASTERN MOUNTAINS...SOME STRONG STORMS ARE POSSIBLE WITH
HAIL UP TO 3/4 OF AN INCH IN DIAMETER.  CLOUDY SKIES ARE ANTICIPATED
THROUGHOUT MUCH OF THE DAY.  IF MORE SUNSHINE OCCURS THAN
EXPECTED...THE SURFACE HEATING WILL FURTHER DESTABILIZE THE
ATMOSPHERE WITH THE POSSIBILITY OF LARGER HAIL.  IN ADDITION TO
HAIL...CLOUD TO GROUND LIGHTNING IS A HAZARD WITH THE THUNDERSTORMS.

IN THE CENTRAL AND SOUTHWEST MOUNTAINS...THE SNOW LEVEL WILL BE
AROUND 10000 FEET WITH SNOW ACCUMULATIONS UP TO 5 INCHES POSSIBLE
ABOVE 10000 FEET.

AN UNSEASONABLY STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE REGION
TODAY.  THE COLD AIR ALOFT WITH THIS SYSTEM WILL DESTABILIZE THE
ATMOSPHERE AND PRODUCE UNSEASONABLY LOW SNOW LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF DRY CONDITIONS...INCREASING WINDS AND
INCREASING TEMPERATURES WILL HAVE THE POTENTIAL OF CREATING
CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY FROM THIS WEEKEND
INTO EARLY NEXT WEEK OVER SECTIONS OF SOUTHERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE LIKELY
THROUGH 9PM OVER THE PLAINS AND PORTIONS OF THE EASTERN MOUNTAINS.

In the hours before

Local storm report, Jun 5, 4:05 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             CHERAW                  38.11N 103.51W
06/05/2008  M0.88 INCH       OTERO              CO   TRAINED SPOTTER

&&
Local storm report, Jun 5, 5:16 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HAIL             5 SE AVONDALE           38.17N 104.29W
06/05/2008  M0.75 INCH       PUEBLO             CO   OFFICIAL NWS OBS

            AT NWS OFFICE

&&

JKH
Local storm report, Jun 5, 6:54 AM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HAIL             1 W COLORADO CITY       37.94N 104.87W
06/05/2008  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, Jun 5, 7:04 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             FLORISSANT              38.95N 105.30W
06/05/2008  M0.25 INCH       TELLER             CO   AMATEUR RADIO

            ACCUMULATED 1.5 INCHES...STARTED 0625...ENDED 0657

&&

JKH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:48 AM MDTSevere Thunderstorm WarningPUBKiowa57 min
Jun 5, 3:53 AM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero67 min
Jun 5, 5:02 AM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo58 min
Jun 5, 5:13 AM MDTSevere Thunderstorm WarningPUBKiowa21 min
Jun 5, 6:39 AM MDTSevere Thunderstorm WarningPUBCuster, El Paso, Fremont, Huerfano, Pueblo104 min
Jun 5, 10:07 AM MDTSevere Thunderstorm WarningPUBKiowa25 min
Jun 5, 10:50 AM MDTTornado WarningPUBBaca43 min
Jun 5, 11:18 AM MDTSevere Thunderstorm WarningPUBOtero57 min
Jun 5, 11:52 AM MDTSevere Thunderstorm WarningPUBKiowa, Prowers64 min
Jun 5, 12:20 PM MDTTornado WarningPUBKiowa, Prowers36 min
Jun 5, 2:50 PM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache15 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.